Hail, Kent
- When
- June 6, 3:01 PM EST to 3:40 PM EST
- Where
- Kent County, 4 mi NW of Melitota
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.300, -76.200
A severe thunderstorm dropped large hail across the northern two-thirds of Kent County. Hail as large as golf balls was reported in Chesapeake Landing.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A severe thunderstorm dropped large hail across the northern two-thirds of Kent County. Hail as large as golf balls was reported in Chesapeake Landing. Crop damage from the hail was reported in Chestertown, Fairlee, Kennedyville, Massey, Melitota, Tolchester and Worton. The same storm tore limbs from trees around Chesapeake Landing and lifted a barn roof and tore down trees between Worton and Lynch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 6, 10:00 AM EST, 5 hours 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1100 AM EDT THU JUN 6 2002
SENT UPDATE TO EXTEND FLASH FLOOD WATCH THROUGH TONIGHT(UPDATED FFA
ALREADY SENT). ALSO ADJUSTED POPS ACROSS THE SOUTHERN ZONES AS MAIN
PRECIP SHIELD SHOULD HOLD OFF UNTIL THIS EVENING. CONCERNING
TEMPS...WILL CONTINUE TO GO ABOVE MOS FOR THIS AFTERNOON. WILL
REISSUE SPS FOR SLIGHT RISK OF SEVERE ACROSS SOUTHERN ZONES.
FCSTID = 29
MPO 66 52 70 51 / 100 70 0 0
ABE 75 53 72 50 / 100 90 30 0
RDG 74 54 73 51 / 100 90 30 0
PHL 85 55 71 53 / 100 100 30 0
12N 67 53 71 51 / 100 70 0 0
SMQ 74 54 72 51 / 100 90 30 0
TTN 82 56 68 52 / 90 100 30 0
MIV 84 59 67 52 / 80 100 30 0
ACY 80 61 66 58 / 80 100 40 0
ILG 85 55 71 53 / 80 100 30 0
DOV 88 62 71 55 / 70 90 40 0
GED 87 62 70 55 / 70 90 40 0
ESN 88 61 72 54 / 70 90 40 0
.PHI...
DE...FLOOD WATCH THROUGH TONIGHT FOR ZONE DEZ001.
MD...FLOOD WATCH THROUGH TONIGHT FOR ZONE MDZ008.
NJ...FLOOD WATCH THROUGH TONIGHT FOR ZONES
NJZ001...NJZ007>010...NJZ012>013...NJZ015>019.
PA...FLOOD WATCH THROUGH TONIGHT FOR ZONES
PAZ054>055...PAZ060>062...PAZ067>071.
MARINE...SMALL CRAFT ADVISORY ENTIRE COAST AND LOWER DELAWARE BAY
AND MAY BE NEEDED UPPER BAY LATE TONIGHT.
KRUZDLO
-------------------------PREVIOUS AFD---------------------------
DISC: HVY SHOWERS AND TSTMS MOVING AWAY FM CFA XCPT FOR SRN NJ.
STORMS DROPPED 1 TO 3 INCHES OF RAIN WITH HEAVIEST IN NRN NJ. THIS
WILL LOWER FFGS FOR TODAY AND WITH MORE HVY RAIN/TSTMS TODAY HAVE
ISSUED FFA FOR GOOD PART OF CFA. TNX CTP/LWX/OKX.
IN ADDTION TO THE RAIN SRN AREAS UNDER SLGT RISK OF SVR TSTS
LOOK LIKE A SURE BE AS AREAS BEGIN TO BREAK OUT THIS MORNING
WITH SATL SHOWING A CLEARING AREA ADVECTING INTO LOWER END OF
CFA. TEMPERATURS WILL JUMP TO THE MID/UPPER 80S THOSE AREAS.
WAVE FORMS ON SLOW MOVING FRONT BY THIS AFTERNOON ACTING AS
FOCUS FOR HVY RAIN N OF CENTER. PWS NEAR 2 INCHES WHICH MEANS
AT LEAST DOUBLE THAT FOR SOME IN THE WATCH AREA.
LOOKING AT THIS MINUTE MOISTURE IS POOLING OVER DEL/SRN NJ
AND ERN PA WITH VERY STRONG UV MOTION IN PLACE. LIKELY TO SEE
QUICK DEVELOPMENT SHORTLY AFTER SUNUP. SO NOT GOING TO TIME
THE PCPN TODAY. BY THIS TIME TOMORROW WE START TO CLEAR OUT UP
NORTH WITH SOME RESIDUAL SHOWERS PULLING AWAY SRN AREAS SHORTLY
AFTER SUNUP.
DONT HAVE ANY WATCHES UP FOR THE COASTAL AREAS BUT WILL BE KEEPING
AN EYE ON THE THE TIME OF HIGH TIDE AND THE OCCURRENCE OF THE HEAVY
RAIN.DEZ001>004-MDZ008-012-015-019-020-NJZ016>018-020>027-070015- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1109 AM EDT THU JUN 6 2002 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... A SLOW MOVING COLD FRONT...INTERACTING WITH VERY WARM AND HUMID CONDITIONS...WILL GENERATE SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. A FEW OF THE STORMS MAY BE ACCOMPANIED BY DAMAGING WINDS...HAIL...TORRENTIAL RAINS AND FREQUENT LIGHTNING STRIKES. FOR THIS REASON...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INCLUDED SOUTHERN NEW JERSEY...DELAWARE...AND THE EASTERN SHORE OF MARYLAND IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE BEST CHANCE FOR THE SEVERE STORMS WILL BE FROM MID AFTERNOON INTO THE EARLY EVENING HOURS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS. KRUZDLO
DEZ001>003-MDZ008-012-015-019-020-NJZ016>018-021>025-027-070000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 335 PM EDT THU JUN 6 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM THIS EVENING... THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT THIS EVENING FOR DELAWARE...SOUTHERN NEW JERSEY...EASTERN MARYLAND...SOUTHEAST VIRGINIA...AND THE ADJACENT COASTAL WATERS A VERY WARM...HUMID...AND UNSTABLE AIRMASS IS IN PLACE OVER THE REGION...AS A COLD FRONT REMAINS ACROSS CENTRAL NEW JERSEY AND SOUTHEASTERN PENNSYLVANIA. THUNDERSTORMS HAD DEVELOPED EARLY THIS AFTERNOON ACROSS CENTRAL MARYLAND AND VIRGINIA...AND THE STORMS WERE MOVING TOWARD THE NORTHEAST. THESE STORMS COULD PRODUCE LARGE HAIL...DAMAGING WIND GUSTS TO 70 MPH...AS WELL AS DANGEROUS LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. KRAUS
The national radar mosaic for the moment the first event began.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2002Every state in 2002This day in weather historyWarnings in Maryland, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300581, 5300582.